Hi Newbie Here! Starting treatment next week and I'm slightly nervous!

Hi everybody! First let me introduce myself. My Name is Cathy and i'm 48 years old. In July 2016 I started noticing problems in my left eye (door frames were distorted) so after a visit to the GP then SpecSavers who fast tracked me to my local hospital's Eye Out-patients, where i had lots of tests, etc etc. After a lot of waiting (my consulatant seemed to spend an awful lot of time on holiday!) I have now got a date to start treatment (3rd January, either Avastin/Lucentis or Eyelea according to the letter from the hospital). I can't say that i'm looking forward to having the injections - are they as bad as i'm imagining? Will I be able to drive the next day? or is it all depending on the indivdual? Thanks for taking the time to read my somewhat waffling post! Cathy.x

8 Replies

oldest • newest
  • Dear CathyP1968

    First of all, let me welcome you to this forum although comiserating with you would probably be a better term. But it is a good site to turn to if you are in need of understanding, support and sometimes advise as we all speak from personal experience.

    It is only natural to be nervous. As far as the injections are concerned, they vary from person to person and even from eye to eye. I have had 3 eyelea injections so far and each one was a different experience performed by 3 different doctors or nurses, which is not helpful. You need to let them know if they hurt you. But it is not all that bad, so please, don't get all het up about it.

    As far as driving the next day is concerned - In my case - I would be able to do so, but again, it varies from person to person. You will know on the day if your eyes feel clear. There is no guarantee. My thoughts will be with you on the 3rd Jan. Keep in touch and let us know how you went on. With best wishes. x

  • Hi Cathyp, sending you a hug x as ayayah says, everyone's experience is different. In principle, the inj shouldn't hurt. Before my 1st one I watched a YouTube vid of one being done and the woman didn't flinch which greatly eased my own terror!

    However, after19 inj by lots of different people I agree with ayayah that each one differs. The key things I would say are 1 tell them you are nervous and ask to hold nurse's hand - I do every time and it helps 2 if you feel any uncomfortable sustained pressure tell them immediately as it probably means they are pressing too hard on the eye clamp - rarely happens but not nice, I didn't know it wasn't meant to feel that way and suffered unnecessarily. Keep your eye still as possible, focus on one point on ceiling they they're less likely to press hard. 3 at the next inj tell them how the first one was so they can adjust if necessary eg more anaesthetic drops. 4 take a couple of paracetamol an hour or so before inj, and rest afterwards. I always get a cab home but others do get on the bus. Everyone is different.

    Honestly it won't be as bad as you fear.

    Afterwards eye might be sore due to iodine drops but should wear off in a day, again let your clinic know if it's bad for you. I have found eye gets used to it but they can change what they use .

    My vision gets a bit worse straight after inj but then improves. You might get floaters and/or dry eye - very common but ring your clinic if you have any concerns they won't mind. your gp can prescribe drops to soothe dryness or buy over the counter. Ask your clinic when you have inj what they advise (there are differing views on here re when to use, I was told to wait 5days).

    I find ok to drive after 24hrs.

    Try to protect eye from draughts/dust etc to help prevent infection. I wear overglasses with side pieces for a few days if going out.

    We are here if there's anything you need to know/talk through etc - this forum is a great support.

    Best of luck to you going forward x

  • Hi CathyP1968,

    I am so sorry to learn about your macular condition.

    It is clearly the 'wet' kind as they are to give you injections.

    Have you been told what has caused it? You are very young at 48.

    Are you very short sighted or diabetic?

    When time permits, please call the Macular Society helpline 0300 30 30 111 (9.00am to 5.00pm Monday to Friday but will not re-open until after the New Year on 3rd January).

    As Ayayay80 says, it is difficult to say if you can drive the following day. Chances are you should be able to.

    Best wishes

    Helpline

    Macular Society

  • Hi Cathy.

    Welcome to this exclusive circle! I have WMD under treatment, currently with Lucentis. If you've got this far I am assuming you've done loads of internet searches and seen the videos etc about the injections. I have had nearly 30 of these injections and still gabble away at the team at Moorfields each time because of 'nerves'. To say 'don't worry' is a bit silly as no amount of reassurance will dampen your jitters!

    The treatment staff will know it's your first time and treat you accordingly. I find deep breathing settles me a lot though I did have them worried once as they thought I might hyperventilate. Just as at the dentist, it's uncomfortable, and much better when you get it in to your brain that they are not actually trying to hurt you!

    You will probably be in a room full of other people all at various stages of their treatment, mostly also waiting for the injection. Make the effort and chat! I do, it helps me, and I can often see that it helps others. We are all 'in the same boat', doing the same or similar as far as the injections go.

    I have had a poor reaction to the iodine twice after the anaesthetic has worn off. Different people react differently, and I was told to request a thorough 'flush' every time. This works perfectly for me.

    I have no problems driving the next day.

    Just spend a moment thinking how lucky we are to have been diagnosed and put in to treatment at the 'wavy doorpost' stage and how lucky we are that this very expensive treatment is now free under the NHS.

    Nothing I can 'say' will prevent the jitters - just try to take in what you have already researched and go for it!

    Best of luck to you.

    Chris

  • Hello, I'm sorry you are having to go through this. I have been getting injections on both eyes for almost a year and a half. They are uncomfortable but not terrible. I actually feel that going to the dentist is more terrifying to me. I have cnv due to myopic macular degeneration. I am 35 and I just joined this site but it helps to have support. Avoid taking any NSAIDs before or after. Tylenol is fine. I also feel that extra numbing drops help a lot. Good luck! Let us know how it goes for you!

  • Hi there and welcome. I am HURRAH the same age as you (48) I myself don't have any macular degeneration but instead DMO due to diabetes. I have had all 3 drugs you mention and have had injections every month for 5 years now sometimes in both eyes So probably the most here. You should be ok to drive the next day I was when I was driving. Is it both eyes affecting you? I would def find out what they think it is I agree with the question from Macular Disease Society ( do you have glasses and or diabetes)

    When you have the injections don't worry about seeing bubbles or blue spots this is natural ( wish I had none about that before hand) anyhow take care and try not to worry the drugs are very good

  • I ask about BOTH eyes because when I was diagnosed my vision in my left eye was not affected but the Odema was worst in this eye I consequently had injections in both eyes

  • Hi, at the moment it's just the left eye (they seem to check both everytime i go to the hospital and i've had scans done on both) I am not diabetic as far as i know (they did test for it the first time i visited the hospital) I do have glasses but only for reading. The consultant thinks its AMD but there was a query over something on the scan - so more bloods were taken. The last time i spoke to her she was debating between injections and steroids i'm guessing she chose the injections!

You may also like...